A rare case: Branch retinal vein occlusion associated with the use of tamoxifen

J Cancer Res Ther. 2019 Jul-Sep;15(3):722-724. doi: 10.4103/0973-1482.204888.

Abstract

Tamoxifen-induced ocular complications including cataracts, keratopathies, retinopathy, impaired visual acuity, ocular irritation, optical neuritis, and retinal vein occlusion are uncommonly reported in the literature. Herein, we report on a premenopausal patient with right-side breast carcinoma who received adjuvant tamoxifen therapy (20 mg/day) for 1.5 years and developed sudden visual loss. Fundal examination revealed an obstruction in the branch of the retinal vein. The diagnosis was confirmed by fluorescein angiography and optical coherence tomography. Thus, tamoxifen was switched to an aromatase inhibitor. Tamoxifen-induced ocular complications should be kept in mind when visual symptoms are seen in patients undergoing tamoxifen therapy. In such cases, a complete ocular examination should be performed.

Keywords: Breast cancer; ocular toxicity; retinal vein occlusion; tamoxifen therapy.

Publication types

  • Case Reports
  • Letter

MeSH terms

  • Antineoplastic Agents, Hormonal / adverse effects*
  • Antineoplastic Agents, Hormonal / therapeutic use
  • Breast Neoplasms / complications
  • Breast Neoplasms / drug therapy
  • Female
  • Fluorescein Angiography
  • Humans
  • Middle Aged
  • Retinal Vein Occlusion / diagnosis*
  • Retinal Vein Occlusion / etiology*
  • Tamoxifen / adverse effects*
  • Tamoxifen / therapeutic use
  • Tomography, Optical Coherence

Substances

  • Antineoplastic Agents, Hormonal
  • Tamoxifen